Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Des Moines, IA

April 11, 2020Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2020, 10:08 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2020, 10:08 PM CDT (03:08 UTC)
Expired
Apr 11, 2020, 10:44 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS53 KDMX 120308
SVRDMX
IAC053-159-120400-
/O.NEW.KDMX.SV.W.0008.200412T0308Z-200412T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1008 PM CDT Sat Apr 11 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Decatur County in south central Iowa...
  Southeastern Ringgold County in south central Iowa...

* Until 1100 PM CDT.

* At 1008 PM CDT, a severe thunderstorm was located near Lamoni, or
  13 miles southeast of Mount Ayr, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Leon, Lamoni, Davis City, Decatur City, Pleasanton, Nine Eagles
  State Park and Lamoni Municipal Airport.

This includes Interstate 35 between mile markers 1 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4074 9402 4081 9356 4058 9356 4057 9411
TIME...MOT...LOC 0308Z 254DEG 34KT 4064 9401 

HAIL...1.00IN
WIND...<50MPH
 
$$

Podrazik
3 follow-up statements
629 
WWUS53 KDMX 120320
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1020 PM CDT Sat Apr 11 2020

IAC159-120330-
/O.CAN.KDMX.SV.W.0008.000000T0000Z-200412T0400Z/
Ringgold IA-
1020 PM CDT Sat Apr 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4081 9356 4058 9356 4058 9399 4075 9396
TIME...MOT...LOC 0320Z 254DEG 28KT 4067 9392 

$$

IAC053-120400-
/O.CON.KDMX.SV.W.0008.000000T0000Z-200412T0400Z/
Decatur IA-
1020 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN DECATUR COUNTY...

At 1020 PM CDT, a severe thunderstorm was located near Lamoni, or 9
miles southwest of Leon, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Leon, Lamoni, Davis City, Decatur City, Pleasanton, Nine Eagles State
Park and Lamoni Municipal Airport.

This includes Interstate 35 between mile markers 1 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4081 9356 4058 9356 4058 9399 4075 9396
TIME...MOT...LOC 0320Z 254DEG 28KT 4067 9392 

HAIL...1.00IN
WIND...<50MPH
 
$$

Podrazik
975 
WWUS53 KDMX 120333
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1033 PM CDT Sat Apr 11 2020

IAC053-120400-
/O.CON.KDMX.SV.W.0008.000000T0000Z-200412T0400Z/
Decatur IA-
1033 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN DECATUR COUNTY...

At 1030 PM CDT, a severe thunderstorm was located 9 miles southeast
of Leon, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Leon, Davis City, Decatur City, Pleasanton and Nine Eagles State
Park.

This includes Interstate 35 between mile markers 6 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4081 9356 4058 9356 4058 9377 4066 9390
      4076 9388
TIME...MOT...LOC 0330Z 258DEG 29KT 4062 9367 

HAIL...1.00IN
WIND...<50MPH
 
$$

Podrazik
422 
WWUS53 KDMX 120344
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1044 PM CDT Sat Apr 11 2020

IAC053-120354-
/O.CAN.KDMX.SV.W.0008.000000T0000Z-200412T0400Z/
Decatur IA-
1044 PM CDT Sat Apr 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DECATUR COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4081 9356 4058 9356 4058 9377 4066 9390
      4076 9388
TIME...MOT...LOC 0344Z 254DEG 34KT 4066 9350 

$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 7:10 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 11, 7:10 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
710 PM CDT Sat Apr 11 2020

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 306 PM CDT Sat Apr 11 2020

Initial push of warm advection and moisture into the state has
produce scattered showers and a few storms across Iowa today. This
initial surge continues eastward into this evening with
precipitation spreading into eastern Iowa and northern Illinois.
Additional scattered showers and thunderstorms seem likely across
the south again later this evening into the overnight as another
weak wave passes through near the Iowa/Missouri border.  Meanwhile,
a strengthening boundary will slowly into central Iowa overnight as
low pressure deepens across the Plains.  Wind fields are forecast to
intensify through the night as the pressure gradient tightens with
increasing cold advection into northwest Iowa.

Forcing increases significantly into Sunday with the approach of the
northern stream shortwave.  Precipitation will increase in coverage
and intensity into the morning across behind the boundary across the
northwest third of Iowa. Models have trended slightly farther north
with axis of main forcing and resultant QPF and this needs to be
monitored in further runs. Impressive mid level QG and
frontogenetical forcing will be ongoing for a good portion of the
day across the north with banded snowfall likely.  In addition,
stability is quite weak with thunder possible in the far north
enhancing snowfall rates.  Rates of 1-2" seems quite possible near
the Minnesota border for a few hours into Sunday afternoon. Amounts
in the far northwest will likely be from 8-10" but could be even
high should convective elements develop.  The gradient of snow will
be tight on the south side of the band where warmer air is expected
to keep precipitation mainly liquid prior to the heavier QPF ending
towards evening.  Otherwise, winds strengthen during the day and
into the evening with near blizzard conditions in the warning areas.
A possible upgrade seems in the cards should the wind fields
develop, although fracturing of stucco snow to reduce visibilities
is somewhat difficult. Elsewhere, a wind advisory also seems likely
to be issued in future forecasts as the top of the mixed layer is
mostly 40-50kts in most locations later Sunday into Sunday night as
strong cold advection spreads across the state.

HRRR has been showing some decent instability in the far southeast
by Sunday afternoon and there is some concern that the potential is
being underplayed.  Shear is not a problem with this system so
everything depends on the ability for instability to develop given
the extensive cloud cover and track of surface low.  This will need
to be closely watched with damaging winds and large hail possible,
if greater instability would develop, a tornado would not be out of
the question either.

After the storm departs late Sunday night into early Monday, thermal
trof will enter the state on Monday with a brisk and cold day.  Some
lingering clouds may persist in the north through the day given the
cyclonic curvature and the approach of a weak shortwave late in the
day.  The overall upper pattern remains unchanged through the mid to
late work week with a large upper trof continuing across the eastern
half to two-thirds of the nation. This will keep open the reservoir
of unseasonably cold air into the state during the work week with
temperatures holding 15-20 degrees below normal for much of the
time.  Some slight moderation is expected by late in the period as
the deep trof begins to migrate east with the amplitude of the upper
flow flattening, allowing for some modification of the airmass in
the Midwest.  Chances for precipitation through the week will be
limited with any rain/snow remaining light and rather limited in
spacial extent.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 700 PM CDT Sat Apr 11 2020

VFR conditions this evening before the rain/snow develops by early
Sunday morning. Ceilings will gradually lower late tonight and
into the overnight hours and confident by 8-12z Sunday, at least
IFR ceilings should be present. Lower confidence in the visibility
restrictions and kept mainly MVFR until the strong winds develop
late in the morning Sunday. Also, FOD, ALO and MCW will see snow
toward the end of the TAF period and higher confidence in the
lower visibility restrictions coupled with the potent northwest
winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 AM Sunday to 4 AM CDT Monday for
IAZ016-017-023-024-033-034.

Winter Storm Warning from 7 AM Sunday to 4 AM CDT Monday for
IAZ004>007-015.

&&

DISCUSSION...Cogil
AVIATION...Podrazik
Hazardous weather outlook, Apr 11, 3:30 PM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
330 PM CDT Sat Apr 11 2020

IAZ004>007-015-122030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain will transition to snow overnight, and winds of 20 to 25 mph,
with gusts of 35 to 40 mph will arrive.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Warning is in effect for the area Sunday through
Sunday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

IAZ025>028-035>039-044>048-057-058-122030-
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday morning through Sunday night, north to northwesterly winds
of 25 to 35 mph are possible, with wind gusts occasionally
nearing 50 mph. Minor snowfall may reduce visibility to 1 mile or
less during periods of heavy snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

IAZ049-050-059>061-070>073-081>083-092-093-122030-
Marshall-Tama-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Adams-
Union-Clarke-Taylor-Ringgold-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday morning through Sunday night, north to northwesterly winds
of 25 to 35 mph are possible, with wind gusts occasionally
nearing 50 mph.

Thunderstorms are likely Sunday afternoon into the evening. A few
storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

IAZ062-074-075-084>086-094>097-122030-
Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday morning through Sunday night, north to northwesterly winds
of 20 to 30 mph are possible, with wind gusts occasionally
nearing 45 mph.

Thunderstorms are likely Sunday afternoon into the evening. A few
storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

IAZ016-017-023-024-033-034-122030-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun-
330 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few non-severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect for the area Sunday through
Sunday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

Kotenberg

In the hours before

Special weather statement, Apr 11, 10:05 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1005 PM CDT Sat Apr 11 2020

IAZ093>095-120330-
Wayne IA-Ringgold IA-Decatur IA-
1005 PM CDT Sat Apr 11 2020

...Isolated Storm Producing Hail and Lightning in Southern Iowa...

At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamoni, or 11 miles southeast of Mount Ayr, moving northeast at 40
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leon, Lamoni, Lineville, Davis City, Decatur City, Pleasanton, South
Lineville, Nine Eagles State Park and Lamoni Municipal Airport.

LAT...LON 4069 9410 4081 9352 4058 9352 4057 9411
TIME...MOT...LOC 0304Z 245DEG 33KT 4061 9406

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 10:05 PM CDTSpecial Weather StatementDMXDecatur25 min
Apr 11, 10:44 PM CDTSpecial Weather StatementDMXLucas, Wayne61 min
Apr 11, 11:25 PM CDTSpecial Weather StatementDMXLucas, Monroe50 min
Apr 11, 11:35 PM CDTSevere Thunderstorm WarningDMXMonroe40 min
Apr 12, 4:58 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more23 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.